Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

On corticosteroids for asthma. Easy bruising with itching. How to treat this?

User rating for this question
Very Good
Answered by

Practicing since : 2005
Answered : 1390 Questions
I have been on corticosteroids for asthma for over 20 years- the asthma is well under control- but for the past few years I have had a tendency for easy bruising- a light bump will result in a bruise that itches and spreads- have been seen by a dermatoligist and a hemotologists and cleared by both- no one seems to know what is cuasing this reaction- and these bruises take weeks to go away- I do get regular bruises that turn purple and XXXXXXX and hurt and they heal as bruises are supposed to- any ideas as to what is going on and how i can prevent or treat these bruises?
Posted Thu, 21 Jun 2012 in Skin Hair and Nails
Answered by Dr. Sudarshan 1 hour later

I understand your problem and will try to advise you the best possible recommendations.

Bruises are caused by spilling of blood in the skin .It can occur due to multiple causes.Once the purpuric patches occur the blood in the patches undergoes oxidation process . This process accounts for the color changes in bruise from red to purple to dark.

In your case the cause of purpura is
a)Age related senile purpura
b)Steroid induced purpura

Senile purpura--easy skin bruising in older people. As people age, their skin becomes thinner and more fragile. Hence, bruises (senile purpura) tend to form easily as the blood vessels in the skin are also more fragile.

Steroid induced purpura--Chronic steroid intake like in your case leads to thinning of skin . This leads to purpuric patches or bruising due to minor trauma.

Now coming to treatment in your case .
Watchful waiting - no treatment is needed unless there are more extensive patches or you are having symptoms due to bruises.

You can take calcium and vitamin C supplements as these are known to protect against purpura.

Take lot of lemon juice ,citrus fruits, Amla juice, oranges etc.

Hope this helps you.

If you have any further queries , feel free to ask them.

Dr Sudarshan
Above answer was peer-reviewed by
Follow-up: On corticosteroids for asthma. Easy bruising with itching. How to treat this? 32 hours later
I have been using Vitaminc and calcium- my skin has inproved as it used to me more fragile -but XXXXXXX it usual for these bruises to tingle under the skin?
Recently, the bruises have been getting bigger- my puppy scratched my arm and while the skin was not broken, it started bruising immediately and even though I put a cold compress on it the bruise is actually approximately 3inches by 3 inches-usually these bruises are less than an inch but this one was much bigger which is why I wonder if there is anything besie what you suggested- which I have been doing for the last 2 years- 1000 mg of Vitamin C with bioflavonoids- any other suggestions for me?
Answered by Dr. Sudarshan 37 hours later
Hi again XXXXXXX

Thanks for the detail.

It is good to know that you are taking vitamin c in right amount.

You also need to take vitamin k and calcium supplement .

Other than this no further treatment is needed.You can apply calamine lotion over the large bruise.

Dr Sudarshan.
Above answer was peer-reviewed by
Follow-up: On corticosteroids for asthma. Easy bruising with itching. How to treat this? 22 hours later
Ok thank you I will try the calaminel otion
Answered by Dr. Sudarshan 39 hours later

You are welcome.

If you like my answers and wish me to answer in future, bring your query to my attention.

Dr. Sudarshan
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor